High heart rate after implantation

Hello everyone!

I have been reading so many posts on this forum since I found out I would need an implant about three weeks ago for sick sinus syndrome. Implant was placed on March 4th. I have been recovering at home but have experienced some issues. Since the surgery my heart rate has been much higher than before the surgery. About 15 beats across the board higher for sleeping/sitting/standing/walking. I went back to the cardiologist yesterday and my heart rate was 115 sitting and my BP was 180/107. I have had mild high BP but never above 140/90. Granted I had just run around the hospital getting another chest xray and EKG. The tech who checked my PM said my heart rate was high but also fluctuating a lot. Like it pops from 70 to 115 to 80 to 105 in a matter of a few beats. I'm only being paced at about 6%, mostly while sleeping, all atrial. Device is working fine, leads were in the proper place, ECG showed tachycardia but sinus. 
My bonus issue is that I live in Korea. The doctor speaks decent English but the nurses almost none. My doctor has been kind and patient through the whole process but seems to think that I need to "rest and relax" so my heart rate can stop being high. I'm literally just resting at home waiting to heal. If I rested anymore I'd be a corpse! He prescribed 2.5 mg of Bisoprolol and they have told me fifty times that my pacemaker can't make my heart beat too fast. I know this. But I also know that my heart rate has changed since the implant. I'm a little nervous to take the beta blocker since the whole reason I got the PM was low heart rate. My PM is set at 40 BPM too since it seemed that my heart was very sensitive to higher settings. I'm very worried about getting back to a healthy state of life and not being concerned. Does anyone have any advice or has dealt with something like this? I'm tired and dizzy a lot still, with some difficulty taking deep breaths, but that was true prior to the device so not much has changed on that front. Thanks for reading. 
 

Ryan 


6 Comments

I would seek further advice although you are still healing

by Gemita - 2024-03-15 03:58:27

Ryan, thank you for your post and welcome.  I see you have Sick Sinus Syndrome and received your implant on 4th March, so very recently, my friend.  

I note that your lower rate has been set at 40 bpm.  Seems very low, although you say you are only pacing at night, 6% of the time in the atrium, so your own heart is clearly able to keep your heart rate higher for most of the time without any pacemaker support.

It is quite common for our heart rate and blood pressure to increase slightly following pacemaker implant as a higher set heart rate for most of us could cause this, although since your heart rate is only set at 40 bpm, it clearly isn’t the cause, but your own heart is the cause.  This will be because you are still healing when both blood pressure and heart rate can be volatile. Your low dose beta blocker will help with this and I would take it as prescribed by your doctor, to steady and reduce both your heart rate and blood pressure.  Your heart rate will not fall below the set 40 bpm lower setting in any event.  If you notice during the day that a low heart rate is affecting you, you could perhaps speak to your doctors to have the lower rate limit of 40 bpm raised to say minimum of 50 bpm?

I can see you are in sinus rhythm, even though you have evidence of intermittent tachycardia.  I had tachycardia in the first few weeks following implant.  It can be perfectly normal.

You state you are a little nervous to take the beta blocker since the whole reason you got the PM was because of a low heart rate.   How low did your heart rate get before your pacemaker implant, because your PM is only set at 40 bpm?   A 40 bpm heart rate during the day would be too low for most of us, although clearly at the moment your own heart rate is well above that for most of the time.

So, a beta blocker will help to calm volatile blood pressure and heart rates and help you to recover and to feel more stable while you are healing.  Healing will take at least 6 weeks and perhaps longer for some of us Ryan.  This process cannot be rushed.  Tiredness so soon after the procedure can be normal but you shouldn't be experiencing dizziness, especially if this is causing instability and breathing difficulties.  I would contact your doctor about the dizziness and difficulty in taking deep breaths and ask for some further checks, if this hasn’t already been done?  Stay calm and I hope things settle for you quickly

Beta blockers

by piglet22 - 2024-03-15 05:48:57

Hello

I wouldn't be too concerned about taking 2.5 mg of Bisoprolol.

I was prescribed 10 mg daily recently but am trying to get the dose down to 5g which is equivalent to 59 mg Atenolol that I was taking before.

It might sound counter intuitive to take something that slows your heart when you have a pacemaker to correct bradycardia resulting from heart block.

I do remember years ago the cardiologist writing it the GP saying that I could now take a higher dose of BB because I now had the PM to maintain the base rate.

Your cardiologist might explain that the BB is being used to protect your heart.

As Gemita commented, 40 BPM is quite low and is certainly a rate that many patients would be enough to trigger a PM fitment.

Perhaps they decided that it would suit you, but 50 to 70 BPM is more usual as a base rate.

I've managed to go full circle from pre PM 40 BPM (CHB) to 70 BPM then back to 40 BPM thanks to ectopics.

Bisoprolol now calms the ectopics.

Thank you both so much

by HawkYourSocksOff - 2024-03-15 06:28:41

I really appreciate the kindness of responding and so in depth. I'll start the beta blocker tomorrow morning since it is the weekend here. I'll have my girlfriend around to keep an eye on me then. I have an appointment again in six days and I'll see if maybe raising the rate to 50 is a good idea. I'm not sure if anyone cares but I'll add some context to the 40 BPM they set me at: when the Medtronic's team came by, they did some ventricular settings and I could feel it pacing all the way down to 2 volts or lower. They seemed surprised. After going back to speak to the doctor (they had it set at 50) they returned and said that the doctor lowered it to 40 and set the ventricular pacing to 2 volts also (I don't know if I fully understood this due to language barrier). After this, they turned me loose. I'll see about setting it a smidge higher if the beta blocker lowers me too much. I will try not to panic when I see 100 bpm laying down when my old values were so low (50s and 40s even while awake and not athletic). Now I'm on the other end! I'm sure this journey is a process. I just am hoping I'm not about to keel over dead. 
Wanted to thank you both again for responding in depth. I know those take time to write and it means a lot to help a stranger on the internet away from family and going through some mortality issues mentally. Thanks again. 

pacing and meds

by Tracey_E - 2024-03-15 09:16:36

Stress and pain can affect your heart rate and blood pressure. If you are only pacing 6% of the time, but your rate is staying up 100% of the time, then that would indicate your heart is mostly doing it on its own. Frustrating for sure!

Getting your bp down with the meds, even if it's only something you take short term, is a good idea.

Low heart rate is never going to be a problem again! You've got a little titanium side kick to make sure that is not an issue. 

The language barrier might make it a challenge, but you can ask about your minimum rate (we are normally sent home with it at 60) and your rate response settings. They send us home with a good guess, but it's common to need to fine tune it once we heal. If the rate response is too sensitive, it will get your rate up too quickly when you move around. However, at 6% that may or may not be the case. Also, they start with the voltage higher then reduce it after the first few weeks. 

Thanks for advice!

by HawkYourSocksOff - 2024-03-15 10:33:54

Tracey, piglet, gemita! Thank you for responding. I feel less alone. I have a course I can follow now. I'm going to make sure next week I ask for maybe increasing my pacing a little to see if that can help some and hope the BB will help with tachycardia. It's a journey and it's nice to have internet folks who've been there before. Thank you so much. 

Tachycardia

by GNU - 2024-03-17 12:23:50

Hello Hawk. Wow! We have twin experiences! I was implanted March 5th in Costa Rica where I live and sometimes things get lost in translation. After I got home I too had increased blood pressure and heart rate. I re-entered the hospital with a heart rate of 176 which I had never seen before. My resting heart rate during sleep was 34 and I was symptom free and very active prior to implant. Obviously I understand why you got discouraged. Me too! I was put on both a high dose of beta blocker and blood pressure medicine. It is a wild ride and thank goodness for the answers you received. I learned a lot too. Blood pressure is going down each day and is normal and heart rate is 61. I think I'm paced at 60 to 100.Good luck to you and hope we can compare notes in the future.

You know you're wired when...

Friends call you the bionic man.

Member Quotes

To tell you the truth I never even give it a second thought. While growing up it never stopped me from doing anything and to this day my girlfriend or my kids need to remind me that I have one!